Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 181, NWS Bismarck, ND

September 9, 2004Burke County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2004, 6:30 PM CDT for Burke County, Renville County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Sep 9, 2004, 7:00 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burke County, ND, Renville County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:40 AM CDT, 14 hours 50 minutes earlier.

Area forecast discussion, Sep 9, 3:40 AM CDT, 14 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT THU SEP 9 2004

.SHORT TERM...
FORECAST PROBLEM TODAY WILL BE POPS TONIGHT THROUGH FRIDAY NIGHT AND
AGAIN LATE SUNDAY. UTILIZED AN ETA/GFS BLEND AGAIN TODAY.

CURRENTLY LARGE AREA OF WEAK LOW PRESSURE OVER WESTERN NORTH DAKOTA
WITH WATER VAPOR INDICATING IMPULSES WORKING THROUGH NORTHERN
ROCKIES. PERHAPS ENOUGH INSTABILITY EARLY THIS EVENING FOR AN
ISOLATED THUNDERSTORM BUT BEST FOR CONVECTION APPEARS TO BE LATE
TONIGHT AND FRIDAY AS STRONGEST SHORTWAVE TRAVERSES CWA WITH SFC LOW
TO OUR SOUTH WHICH SHOULD CONTINUE TO KEEP THE HIGH DEW POINT AIR
OVER AT LEAST THE EASTERN HALF OF OUR CWA.

SHORTWAVE TROUGH MAKES IT INTO EASTERN NORTH DAKOTA BY 06Z SATURDAY
WITH RIDGING PUSHING INTO THE WEST. WILL CONTINUE WITH DRY FORECAST
ON LATE FRIDAY AND SATURDAY. ON SUNDAY THE NEXT SURFACE TROUGH MOVES
ACROSS THE CWA. POSSIBLY ENOUGH INSTABILITY FOR AN AFTERNOON SHOWER
OR THUNDERSTORM AHEAD OF THE TROUGH BUT WITH MID-UPPER SUPPORT NOT
ARRIVING UNTIL LATER I WILL NOT INTRODUCE A CHANCE AT THIS TIME. WE
DO HAVE POPS IN SUNDAY NIGHT AND THAT STILL LOOKS GOOD...EVEN UPPED
POPS A BIT ACROSS CENTRAL CWA.

ONLY MINOR ADJUSTMENTS IN TEMPERATURES THROUGH SATURDAY. I DID LOWER
MAX TEMPERATURES ON SUNDAY (MAINLY NORTHERN CWA) FROM PREVIOUS FCST
AS COOLER AIR SEEPS SOUTH INTO OUR CWA. THIS BLENDS WELL WITH OUR
NEIGHBORS TO THE EAST AND WEST.

.LONG TERM...
GENERAL TREND OF THE LONG RANGE IS FOR A BROAD TROUGH OVER THE
WESTERN US TO DEVELOP INTO A CLOSED LOW OVER THE NORTHWEST STATES BY
THURSDAY.  SHORT WAVES MOVING THROUGH THE TROUGH WILL BRING
INCREASED DYNAMICS TO THE AREA AND PERIODIC CHANCES OF PRECIP.  THE
TEMPERATURE TREND WILL BE TOWARD COOLER TEMPS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Sep 9, 5:05 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT THU SEP 9 2004

NDZ003>005-011>013-021>023-025-036-037-047-048-050-051-101002-
BOTTINEAU-DICKEY-FOSTER-KIDDER-LA MOURE-LOGAN-MCHENRY-MCINTOSH-
MCLEAN-PIERCE-RENVILLE-ROLETTE-SHERIDAN-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...WASHBURN...
RUGBY...HARVEY...ELLENDALE...CARRINGTON...BELCOURT AND ASHLEY
505 AM CDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR PATCHY DENSE FOG THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

NDZ001-002-009-010-017>020-031>035-040>046-101002-
ADAMS-BILLINGS-BOWMAN-BURKE-BURLEIGH-DIVIDE-DUNN-EMMONS-
GOLDEN VALLEY-GRANT-HETTINGER-MCKENZIE-MERCER-MORTON-MOUNTRAIL-
OLIVER-SIOUX-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
BISMARCK...MANDAN...WATFORD CITY...STANLEY...MOTT...MEDORA...
LINTON...HETTINGER...BEULAH AND BEACH
505 AM CDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:44 PM CDTSevere Thunderstorm WarningBISMountrail, Ward31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.